Colorado, 2008

Winter Storm and Winter Weather in Colorado, November 26 to 29, 2008

November 26 to 29, 2008 · NWS GJT · 6 events in 6 counties and zones

A low pressure system tracked near the Four Corners and brought significant snowfall to much of the high country of west central and southwest Colorado, as well as the lower elevations of La Plata and Archuleta Counties.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A low pressure system tracked near the Four Corners and brought significant snowfall to much of the high country of west central and southwest Colorado, as well as the lower elevations of La Plata and Archuleta Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 26, 3:00 PM MST, 6 hours earlier.

Area forecast discussion, Nov 26, 3:00 PM MST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MST WED NOV 26 2008

.SHORT TERM...(TONIGHT THROUGH FRIDAY)...
EMPHASIS IS ON THE SOUTH THROUGH FRIDAY MORNING AS A STRONG AND
MOIST LOW PRESSURE SYSTEM TREKS THROUGH THE FOUR CORNERS REGION.
CURRENT OBSERVATIONS SHOW SHOWERS IN SOUTHERN UTAH AND EVEN A
LIGHTNING STRIKE IN CENTRAL ARIZONA. MODELS SHOW AN IMPRESSIVELY
DEEP MOISTURE TAP WORKING INTO THE FRONT OF THE LOW THROUGH
THURSDAY.

TONIGHT-THURSDAY: THE LEFT EXIT QUAD OF THE JET DIGS JUST SOUTH OF
THE FOUR CORNERS ON THURSDAY PRODUCING STRONG UPPER DIVERGENCE. THIS
BECOMES REFLECTED AT THE SFC WITH STRONG CONVERGENCE IN THE SW SAN
JUANS IN THE AFTERNOON. ONLY CONDITIONAL INSTABILITY BEING MODELED
BUT WITH SUCH STRONG DYNAMICAL+OROGRAPHIC LIFT...AN ISOLATED
THUNDERSTORM IS NOT OUT OF THE QUESTION. SNOW LEVELS ARE AROUND 7500
FT MSL IN THE SOUTH TONIGHT BUT WILL FALL THURSDAY AFTERNOON IN COLD
ADVECTION. CONVECTION WILL ALSO PRODUCE SOME LOCAL HEAVY SHOWERS
AND FORCE SNOW LEVELS TO THE VALLEY BOTTOMS.

THURSDAY NIGHT: SNOW RATIOS INCREASE AS THE UPPER FLOW BEGINS TO
TRANSITION TO NW. HEAVIER SNOWFALL WILL ALSO TRANSITION TO THE NW SAN
JUANS. MOST SNOWFALL WILL BE LIMITED TO SOUTH OF THE I-70 CORRIDOR.
THE SOUTHERN VALLEYS WILL BE OROGRAPHICALLY UNFAVORED FOR
DIMINISHING SNOWFALL THERE AS THE DYNAMICAL SUPPORT SHIFTS EAST.

FRIDAY: NW FLOW BECOMES DOMINANT THROUGH THE DAY WITH SNOWFALL
INCREASING IN THE CENTRAL AND NORTHERN MTNS...AND DIMINISHING SOUTH.
FOR NOW SNOW AMOUNTS ACROSS THE NORTHERN-CENTRAL MTNS LOOK TO BE
BELOW ADVISORY CRITERIA.

THANKS TO ABQ AND PUB FOR COORDINATION.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
ONE SHORTWAVE IN THE NORTHWEST FLOW WILL BRUSH THE NORTHEAST EDGE OF
THE FORECAST AREA FRI EVENING. THIS SHORTWAVE WAS THE KICKER TO THE
SOUTHERN THANKSGIVING DAY LOW PRESSURE SYSTEM...AND WILL KEEP
ACTIVITY ON-GOING OVER THE NORTH AND OTHER AREAS FAVORED IN NORTHWEST
FLOW. BY SAT A REX BLOCK FORMS OFF THE WEST COAST WITH NORTHWEST TO
NORTH FLOW STRENGTHENING OVER THE CENTRAL ROCKIES THROUGH THE
WEEKEND. THIS WILL KEEP OROGRAPHIC SHOWERS POSSIBLE OVER THE NORTHERN
MOUNTAINS...ESPECIALLY THE PARK AND GORE RANGES AND THE FLATTOPS.
HOWEVER THIS CONTINENTAL FLOW WILL REMAIN ON THE DRY SIDE...SO QPF
AMOUNTS WILL BE LOW. BUT WITH THE COLDER AIR MASS...SNOW DENSITY WILL
BE QUITE LOW...SO ADDITIONAL SNOW ACCUMULATIONS WILL BE POSSIBLE.

ON MONDAY THE FLOW RELAXES AS A SHORTWAVE RIDGE SKIMS PAST THE REGION
WITH A MOISTURE STARVED SHORTWAVE TROUGH FOLLOWING ON TUE/TUE NIGHT.
THIS SHORTWAVE WILL ACT TO BREAK-DOWN THE WEST COAST REX BLOCK.
BEHIND THIS IMPULSE THE NORTHWEST FLOW WILL QUICKLY BE RE-
ESTABLISHED. HAVE BROAD-BRUSHED THE FORECAST WITH SLIGHT CHANCE POPS
OVER THE NORTHERN MOUNTAINS NEAR THE CONTINENTAL DIVIDE IN THE
FAVORABLE OROGRAPHICS.

TEMPERATURES FOR THIS ENTIRE PERIOD WILL BE COOLER THAN WHAT WE
HAVE BEEN EXPERIENCING IN THE NORTHWEST FLOW.

&&

.AVIATION...
VFR CONDITIONS THIS AFTERNOON WILL GIVE WAY TO MVFR LOCAL IFR
CEILINGS AND VSBY SOUTH OF I-70 IN SNOW SHOWERS BY 06Z. IFR
CONDITIONS WILL BECOME MORE WIDESPREAD ON THURSDAY SOUTH OF I-70 AS
CONVECTIVE SNOW SHOWERS INCREASE. ISOLATED THUNDERSTORMS WITH
ASSOCIATED MODERATE TO SEVERE TURBULENCE ARE POSSIBLE. LITTLE CHANGE
IS EXPECTED THROUGH THURSDAY NIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FROM 11PM TONIGHT THROUGH 8 AM FRIDAY
       FOR ZONE 19.
      WINTER WEATHER ADVISORY FROM 5 AM THURSDAY THROUGH 8 AM
       FRIDAY MORNING FOR ZONES 18
      WINTER WEATHER ADVISORY FORM 11 AM THURSDAY THROUGH 8
       AM FRIDAY FOR ZONES 21/22/23.
.UT...WINTER WEATHER ADVISORY FROM 11 PM TONIGHT THROUGH 8 AM
       FRIDAY MORNING FOR ZONE 28.

SHORT TERM.....JOE
LONG TERM......ELH
AVIATION.......JOE
Hazardous weather outlook, Nov 26, 5:45 AM MST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST WED NOV 26 2008

COZ001>014-017>023-UTZ022>025-027>029-271245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST WED NOV 26 2008

...WINTER WEATHER ADVISORY FOR SNOW FROM 12 PM THURSDAY THROUGH
9 AM FRIDAY FOR THE SOUTHWEST COLORADO AND THE MOUNTAINS OF SOUTHEAST
UTAH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED RAIN AND SNOW SHOWERS WILL DEVELOP OVER SOUTHEAST UTAH
THIS AFTERNOON AND SPREAD EAST INTO SOUTHWEST COLORADO TONIGHT. THE
SHOWERS WILL BECOME MORE WIDESPREAD AFTER MIDNIGHT TONIGHT...WITH
SNOW BECOMING LIKELY OVER THE MOUNTAINS OF SOUTHEAST UTAH AND
SOUTHWEST COLORADO BY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THANKSGIVING DAY THROUGH TUESDAY

A MAJOR CHANGE IN THE WEATHER IS EXPECTED TO BRING RAIN AND SNOW TO
MUCH OF EASTERN UTAH AND WESTERN COLORADO STARTING EARLY THURSDAY AND
CONTINUING THROUGH THE THANKSGIVING HOLIDAY WEEKEND. THE HEAVIEST
SNOW WILL FALL ACROSS PORTIONS OF SOUTHWEST COLORADO AND THE
MOUNTAINS OF SOUTHEAST UTAH STARTING THURSDAY AFTERNOON AND
LINGERING INTO FRIDAY MORNING. SNOWFALL ACCUMULATIONS UP TO A FOOT
WILL BE POSSIBLE ACROSS THESE MOUNTAINS WITH 3 TO 6 INCHES EXPECTED
FOR THE LOWER ELEVATIONS OF SOUTHWEST COLORADO.

AREAS OF RAIN AND SNOW WILL LINGER OVER THE AREA THROUGH THIS
WEEKEND...FOCUSED MAINLY ON THE NORTHERN AND CENTRAL MOUNTAINS OF
WESTERN COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Southwestern San Juan Mountains

When
November 26, 9:00 PM MST to November 29, 6:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Storm total snowfall ranged from 8 to 17 inches.

Winter Weather, Northwestern San Juan Mountains

When
November 27, 7:00 AM MST to November 29, 6:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall of 6 to 12 inches occurred with locally higher amounts, including 14 inches at Red Mountain Pass.

Winter Weather, Grand and Battlement Mesas

When
November 27, 9:00 AM MST to November 29, 1:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall of 5 to 10 inches occurred.

Winter Weather, Animas River Basin

When
November 27, 3:00 PM MST to November 28, 3:00 AM MST
Where
Animas River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Widespread snowfall of 3 to 5 inches occurred with locally higher amounts up to 8 inches.

Winter Weather, San Juan River Basin

When
November 27, 3:00 PM MST to November 28, 3:00 AM MST
Where
San Juan River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Widespread snowfall of 3 to 5 inches occurred.

Winter Weather, West Elk and Sawatch Mountains

When
November 27, 3:00 PM MST to November 29, 5:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Mesonet
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Storm total snowfall ranged from 4 to 9 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138053, 138057, 138064, 138062, 138063, 138065.